The findings of a new study suggest the side effects of Humira, Remicade and similar rheumatoid arthritis drugs may increase the risk of a form of nerve damage, known as peripheral neuropathy.
In a study published last month in the medical journal Seminars in Arthritis and Rheumatism, researchers from the University of British Columbia, in Canada, identify an increased risk of peripheral neuropahy from a class of medications known as tumor necrosis factor inhibitors (TNFis).
The class includes Enbrel (entanercept) and Humira (adalimumab); drugs used to treat auto-immune disorders like rheumatoid arthritis , psoriasis, and Crohn’s disease.
Researchers looked at data involving patients with rheumatic diseases who had doctor visits for rheumatoid arthritis, ankylosing spondylitis, and psoriasis, who had a medication prescribed to treat the conditions between 2006 and 2016. They looked at data on about 75,000 patients, comparing those taking one or more TNFis to those taking methotrexate and one additional disease modifying anti rheumatic drug (DMARD).
According to the findings, there was more than two and a half times the risk of peripheral neuropathy for past users of drugs like Humira and Enbrel. There was only a small 14% increased risk among new users of the drugs, however.
“Patients with rheumatic diseases who are past users of TNFi are at higher risk of developing PN compared to those taking methotrexate and one additional DMARD,” the researchers concluded.
The findings add to a number of concerns about the class of drugs as a whole, which are blockbuster treatments in the United States, generating billions in sales each year.
A number of other studies have linked TNF inhibitors with increased risks of cancer as well.
In September 2008, the FDA issued a warning to health care professionals that TNF inhibitorscarried the risk of fungal infections, including histoplasmosis, blastomycosis and coccidioidmycosis. Some of those infections could be life-threatening, the agency warned.